Hello everyone. I hope all are doing well today. Not so good here been trying to hang on.
I started taking my Plaquenil about 1.5 months ago while I am doing my Prednisone taper. I know it takes a couple of months to kick in but I have some questions for people who are currently getting benefits from it.
Does it make you feel almost as good as the steroids? I know that I have so much energy on the steroids and little pain but when I am not on them everything just returns.
I know it is an anitmalirial drug and it works differently than the steroid but how does it make each of you feel better? Do you have more energy? Does it help with any congitive problems?
Sorry for so many questions..just looking for some info from people who actually take it and don't just prescribe it.
The Following User Says Thank You to debill For This Useful Post: roysbaby (08-11-2012)
Hi Deb! I can't say it was as good as the steroids but, then again different people have different experiences on it. For me the things it really helped with was the overall muscle aches. I was able to get out of bed much easier in the morning - it wasn't such a struggle. Energy levels were improved which is huge for all of us. I noticed that I was able to do more things that made me feel more normal - IE just getting more things done without being so tired. Insomina improved - less times waking up at 2am for hours. The steriods just kill my sleep no matter when I take them. Which makes all my symptoms worse - especially cognitively!! Personnally I really like Plaquenil as it makes me have hope that I can have a better quality of life.
I hadn't really thought of the cognitive aspects but, I don't think for me it helps that but, I haven't been on it 90+ days. So I'm sure someone who has will be able to post on that portion. I'd rather do Plaquenil vs. the steriods just because it's so less harsh on our bodies. No weight gain & the side effects are miminal. And I can get some sleep. Love that sleep!
That med sounds hopeful to me. I have been on steroids for several months..starting with 20 mg. I haven't had any side effects except for some shakiness when I first started. I take Klonopin at bed to help with sleep so it doesn't keep me up either.
I have been pretty lucky with it so far..I haven't had any weight gain but I guess that can change. My only complaint really is that I have some unwanted facial hair on my chin.
Thanks for the information. I hope it continues to work well for you.
I'm on plaquenil and prednisone and havent noticed much difference on plaquinil you do have to get your eyes checked every 6 mos due to side effects that it has on your vision which I've noticed mine have gotten worse.I do have the mood swings but that could also be from the lupus that has damaged my brain yes I'm dain bramaged. I've had strokes and some other neurological damage but I'm coping with it.It is different with everyone just keep tabs on your eyesite thats something my rhuemotologist keeps stressing.good luck Jenny
Dear debill, My rheumie told me NOT to overworry about Plaquenil causing melanin depositis on the retina, because (1) in their large lupus-based Manhattan practice (teaching hosp. affiliated, about 5 rheumies in the practice), they've *never* seen a case of permanent damage; and (2) if the buildup starts to occur, it's totally reversible when the drug is discontinued.
So I simply decided not to worry, just to get my eyes checked every 6 months as directed. Also, FYI: Dr. Wallace, the noted rheumie/author, says much the same in his hardcover: it's actually a his biggest pet peeve, he writes, that too many people are scared off Plaquenil.
That said, I did get some halo effect at first, while night driving; but this is a possible listed side effect, was utterly temporary, and didn't involve melanin buildup.
I've read that some people can react to the generic hydroxychloroquine, with stomach problems & rashes, but can better tolerate the brand-name Plaquenil.
The *older* generations of antimalarials could indeed cause permanenet eye damage, so that's why Plaquenil has such advantages over those older ones. Steroids, in contrast, are known for their problems (some permanent) and for their unpredictability patient-to-patient. GOOD LUCK! And best wishes, from Vee
My docs all said the same about plaquenil and eye damage. Of course I did fail one of my six month check-ups and went to a major teaching hospital clinic for a electro retinography (something like that). Anyway there was no reason to panic, my eyes were fine and no damage had occurred from the plaquenil. Of course I had been taken off of it and was not put back on when all the eye tests were finished. Even at the major teaching university hospital, they said it is very rare for anyone to have eye damage from plaquenil.
I've been on Plaquenil for nearly a year now and it's been of real help to me. My rheumatologist put me on it right from the beginning - 200mg/twice daily -and it really made a difference (after a month or two, which is how long it often takes to kick in). My headaches are gone and the pain is significantly better (not keeping me up at night) - I haven't been taking anything but the Plaquenil until a month ago when my joint pain got worse. My energy got MUCH better, although it hasn't made me my old self by a long shot - nothing like the euphoria I've heard people describe from steriods. At least now, though, I can go to work and dinner and, well, participate in my life. Also, as Sunshine I believe noted, it's really not bad for your body, which is a change of pace from a lot of the other meds out there.
As for the cognitive stuff, I'd have to say that most of what I noticed being better on that front seems correlated to how less tired it has made me. In the mornings, though, or when I'm worn out, I still have trouble processing information. Since this has never been as severe for me as I know it can be for others, I don't know how it would help people for whom this is a big problem.
As for the eyes, my rheumatologist also says that this issue is really a whole lot of worry over nothing. She's never had a patient who's had a problem either. You just have to be vigilant about going to the eye doctor every 6 months and doing this peripheral vision test, which is really not a big deal. They then can watch to make sure that there aren't any near imperceptible changes in what you can perceive peripherally. If there are, my doctor said she'd pull me right off the meds. As I said, though, she told me really not to worry about it since it's so rare.
I've been on Plaquenil for 15+ years and I've never had any eye problems or any problems from it at all. I do remember it helping me feel better at the beginning of my diagnosis/treatment. I don't feel too good right now but I know it's nothing to do with the Plaquenil at all; just Lupus stuff in general !
My Pred. is at 20 mg currently and I'm just starting to get over a rough patch. I'm having some depression though over the pred. weight gain . But I know that when I feel a little better and get tapered down some; the weight will go back to normal; it always does LOL!
Anyway, my opinion on the Plaquenil is that is a good drug and can help us out a lot. I do get my eyes checked and never had any problems.
Best of luck,
I have been on Plaquenil for almost 2 years - I too take 200 mg. twice a day. When I first started taking it, I was weaned off of my prednisone which was great. The Plaquenil worked great for about 1 1/2 years. Then I had to add prednisone back into the mixture. I am thankfully down to 10 mg. a day from original of 40 mg. a day but I have also had to add methotrexate, now up to 20 mg. once a week. Even with the combination of the three my SLE is giving me a run for my money right now but I think almost everyone experiences these difficult flares now and again. Hopefully in time I can get back to just the plaquenil. I think Plaquenil is a good drug and the eye thing is just a precaution.